Alert archive / Colorado / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 115, NWS Goodland, KS

July 1, 2012Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 1, 2012, 5:46 PM MDT for Cheyenne County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2012, 5:46 PM MDT (23:46 UTC)
Expired
Jul 1, 2012, 6:30 PM MDT
In force
44 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cheyenne County, CO

The radar

The Pueblo radar (KPUX), 99 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2012-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2012-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-533 J/kg
Mixed-layer LCL
2946 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

470 
WUUS53 KGLD 012346
SVRGLD
COC017-020030-
/O.NEW.KGLD.SV.W.0115.120701T2346Z-120702T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
546 PM MDT SUN JUL 1 2012

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 630 PM MDT

* AT 541 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF BOYERO TO
  13 MILES SOUTHWEST OF AROYA...AND WAS MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AROYA AND WILD HORSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3869 10317 3903 10317 3904 10316 3904 10283
      3861 10302 3861 10317 3861 10318 3866 10318
TIME...MOT...LOC 2346Z 288DEG 10KT 3902 10312 3870 10327
WIND...HAIL 60MPH 1.00IN
$$

LUNDQUIST
3 follow-up statements
307 
WWUS53 KGLD 012359
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
559 PM MDT SUN JUL 1 2012

COC017-020030-
/O.CON.KGLD.SV.W.0115.000000T0000Z-120702T0030Z/
CHEYENNE CO-
559 PM MDT SUN JUL 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
CHEYENNE COUNTY UNTIL 630 PM MDT...

AT 555 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTH OF AROYA TO 14
MILES SOUTH OF AROYA...AND WAS MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  WILD HORSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3869 10317 3903 10317 3904 10316 3904 10283
      3861 10302 3861 10317 3861 10318 3866 10318
TIME...MOT...LOC 2359Z 297DEG 11KT 3898 10306 3866 10320
WIND...HAIL 60MPH 1.00IN
$$

LUNDQUIST
430 
WWUS53 KGLD 020018
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
618 PM MDT SUN JUL 1 2012

COC017-020030-
/O.CON.KGLD.SV.W.0115.000000T0000Z-120702T0030Z/
CHEYENNE CO-
618 PM MDT SUN JUL 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
CHEYENNE COUNTY UNTIL 630 PM MDT...

AT 613 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES
NORTHWEST OF GALATEA...OR 16 MILES SOUTH OF AROYA...AND WAS MOVING
SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME SOUTHWESTERN CHEYENNE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3869 10317 3872 10317 3877 10316 3871 10300
      3861 10304 3861 10318 3866 10318
TIME...MOT...LOC 0018Z 321DEG 18KT 3861 10314
WIND...HAIL 60MPH 1.00IN
$$

LUNDQUIST
734 
WWUS53 KGLD 020027
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
627 PM MDT SUN JUL 1 2012

COC017-020037-
/O.EXP.KGLD.SV.W.0115.000000T0000Z-120702T0030Z/
CHEYENNE CO-
627 PM MDT SUN JUL 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHEYENNE COUNTY
WILL EXPIRE AT 630 PM MDT/730 PM CDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF 
THE WARNED AREA...HOWEVER SMALL HAIL AND GUSTY WINDS UP TO 50 MPH 
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3869 10317 3872 10317 3877 10316 3871 10300
      3861 10304 3861 10318 3866 10318
TIME...MOT...LOC 0027Z 321DEG 18KT 3857 10310
$$

LUNDQUIST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 5:22 PM MDT, 24 minutes earlier.

Area forecast discussion, Jul 1, 5:22 PM MDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
522 PM MDT SUN JUL 1 2012

.UPDATE...
ISSUED AT 515 PM MDT SUN JUL 1 2012

UPDATE SENT TO REFLECT INCREASING POPS AND QPF ALONG A LINE OF
THUNDERSTORMS MOVING EAST AROUND 20 MPH. DID THIS THROUGH 03Z
TONIGHT WITH EXPECTATION OF ACTIVITY DECREASING IN COVERAGE
SHORTLY THEREAFTER.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 109 PM MDT SUN JUL 1 2012

LATEST WV IMAGERY AND RUC H5 ANALYSIS SHOW BROAD RIDGE ACROSS THE
CONTINENTAL US...WITH TROUGHS OVER THE PAC NW AND OVER NEW
ENGLAND. WESTERN KS REMAINS UNDER LARGE SCALE SUBSIDENCE BEHIND
SHORTWAVE TROUGH THAT PASSED THROUGH THE REGION OVERNIGHT.
A WEAK SHORTWAVE HAS MOVED INTO SOUTHERN WYOMING...WITH WEAK
ASCENT ASSOCIATED WITH THIS FEATURE SPREADING SOUTH AND EAST ALONG
NORTHERN END OF UPPER RIDGE.

STEEP LAPSE RATES ACROSS COLORADO AND MARGINAL INSTABILITY...AIDED
BY LIMITED LIFT AHEAD OF SHORTWAVE...HAS LED TO THE DEVELOPMENT
OF SHOWERS/THUNDERSTORMS ALONG FRONT RANGE AND PALMER DIVIDE.
ADDITIONAL THUNDERSTORM ACTIVITY IS PROGGED TO DEVELOP FURTHER
EAST TOWARDS OUR CWA THIS AFTERNOON...WITH MEAN FLOW CARRYING THIS
ACTIVITY EASTWARD. COVERAGE AND EASTWARD PROPAGATION OF THIS
ACTIVITY REMAINS A QUESTION FOR OUR CWA WITH SUBSIDENCE CURRENTLY
IN PLACE. AS THE SHORTWAVE OVER SOUTHERN WYOMING MOVES EAST WEAK
ASCENT SHOULD SPREAD OVER OUR CWA. I BUMPED POPS UP TO SCATTERED
COVERAGE IN THE WEST...AND WILL CONTINUE TO MONITOR AND ADJUST AS
THIS EVOLVES. ANY THUNDERSTORM ACTIVITY SHOULD BE DIURNALLY
DRIVEN WITH ACTIVITY COMING TO AN END THIS EVENING. LOW LEVEL
SHEAR IS UNIMPRESSIVE...HOWEVER DEEP LAYER SHEAR PROFILES SHOULD
BE SUPPORTIVE FOR AT LEAST A MARGINAL SEVERE WIND/HAIL THREAT
AROUND 00Z.

ANOTHER HOT DAY IS EXPECTED MONDAY WITH ANOTHER SHOT OF
AFTERNOON/EVENING THUNDERSTORMS. I HAVE A LITTLE MORE CONFIDENCE
IN THUNDERSTORMS OVER OUR EASTERN COLORADO COUNTIES...SO I KEPT
SCATTERED THUNDERSTORM MENTION LIMITED THERE. IM LESS CONFIDENT THE
FURTHER EAST IN OUR CWA...SO I KEPT EASTERN LOCATIONS DRY. HEAT
INDEX VALUES AROUND 100 TO 103 ARE EXPECTED OVER EASTERN AREAS
MONDAY AFTERNOON. STILL QUESTIONS HOW MANY DAYS THESE HEAT
INDEX VALUES WILL OCCUR...SO WILL HOLD OFF ON A HEAT ADVISORY FOR
NOW. MARGINAL RED FLAG CONDITIONS ARE ALSO EXPECTED MONDAY...WITH
WINDS LIKELY BELOW CRITERIA.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 112 PM MDT SUN JUL 1 2012

MORE OF THE SAME IN THE EXTENDED PERIOD AS UPPER LEVEL RIDGE
FORECAST TO REMAIN OVER THE CENTRAL PLAINS. HIGH TEMPERATURES WILL
RANGE FROM THE UPPER 90S TO MIDDLE 100S WITH OVERNIGHT LOWS IN THE
MIDDLE 60S TO LOWER 70S. BEST CHANCES FOR THUNDERSTORMS WILL BE IN
EASTERN COLORADO ASSOCIATED WITH SHORTWAVE TROUGHS ROTATING AROUND
THE RIDGE. AT THIS POINT DO NOT SEE ANY WIDESPREAD PRECIPITATION
CHANCES...JUST ISOLATED TO WIDELY SCATTERED STORMS MAINLY IN THE
AFTERNOON AND EVENING HOURS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 515 PM MDT SUN JUL 1 2012

FOR KGLD VFR THROUGH THE PERIOD. EXCEPTION MAY BE IN THE 01Z-02Z
TIMEFRAME WHEN A LINE OF THUNDERSTORMS WOULD REACH THE
TERMINAL...SHOULD THEY MAKE IT THIS FAR. IF THEY DO VIS COULD DROP
INTO MVFR RANGE BRIEFLY. OTHERWISE...SOUTH TO SOUTHEAST WINDS
10-15 MPH INCREASING AFTER 17Z SUNDAY WITH GUSTS AROUND 25KTS.

FOR KMCK VFR THROUGH THE PERIOD. SOUTH WINDS 10-15KTS THROUGH 18Z
SUNDAY WITH SOME GUSTS OVER 20KTS POSSIBLE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...DDT
SHORT TERM...DR
LONG TERM...024
AVIATION...DDT
Hazardous weather outlook, Jul 1, 10:42 AM MDT, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1042 AM MDT SUN JUL 1 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021430-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1042 AM MDT SUN JUL 1 2012 /1142 AM CDT SUN JUL 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE POSSIBLE ACROSS THE
AREA TODAY. DAMAGING WIND GUSTS AND LIGHTNING CAUSED FIRES WILL
BE THE PRIMARY THREAT.

HOT CONDITIONS ARE EXPECTED ACROSS THE AREA WITH HIGH TEMPERATURES
AROUND 100.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT WEATHER WILL CONTINUE THROUGH MUCH OF THE COMING WEEK WITH
HIGHS AROUND 100 EXPECTED EACH AFTERNOON.

ISOLATED THUNDERSTORMS ARE EXPECTED DURING THE LATE AFTERNOON AND
EARLY EVENING HOURS THROUGH TUESDAY. WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 1, 5:06 PM MDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
506 PM MDT SUN JUL 1 2012

COZ091-092-012320-
CHEYENNE COUNTY-KIT CARSON COUNTY-
506 PM MDT SUN JUL 1 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 504 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BOYERO...OR 10 MILES NORTHWEST OF AROYA...
MOVING EAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.  LIGHTNING STRIKES WITH THIS STORM MAY CAUSE SPOT FIRES.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3911 10317 3912 10316 3912 10301 3882 10301
      3882 10317
TIME...MOT...LOC 2306Z 267DEG 14KT 3898 10322

LUNDQUIST
Special weather statement, Jul 1, 5:25 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
525 PM MDT SUN JUL 1 2012

COZ092-012345-
CHEYENNE COUNTY-
525 PM MDT SUN JUL 1 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 522 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR AROYA...MOVING EAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3904 10317 3904 10299 3876 10299 3876 10317
      3882 10317
TIME...MOT...LOC 2325Z 275DEG 8KT 3890 10317

LUNDQUIST

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 5:06 PM MDTSpecial Weather StatementGLDLincoln14 min
Jul 1, 5:25 PM MDTSpecial Weather StatementGLDLincoln20 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.